Alert archive / Illinois / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 33, NWS Quad Cities, IA

May 13, 2008McDonough County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at May 13, 2008, 2:24 PM CDT for McDonough County, Illinois. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 13, 2008, 2:24 PM CDT (19:24 UTC)
Expired
May 13, 2008, 3:00 PM CDT
In force
36 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon

County McDonough County, IL

The radar

The Lincoln radar (KILX), 106 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 2:45 PM CDTHAIL 1Ne Adair, ILMANY HAIL STONES RANGING FROM PEA...UP TO 1 INCH IN DIAMETER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 7, 1:52 PM CSTTornado WatchSPC146 days

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.4 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2008-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2008-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 249 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1395 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
249 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 131923
SVRDVN
ILC109-132000-
/O.NEW.KDVN.SV.W.0033.080513T1924Z-080513T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
224 PM CDT TUE MAY 13 2008

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MCDONOUGH COUNTY IN WEST CENTRAL ILLINOIS...

* UNTIL 300 PM CDT.

* AT 220 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED APPROXIMATELY NEAR INDUSTRY...OR 10 MILES SOUTH
  OF MACOMB...AND MOVING NORTHEAST AT 30 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  ADAIR...BARDOLPH AND BUSHNELL

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

LAT...LON 4027 9066 4038 9070 4059 9048 4046 9047
      4028 9044 4027 9046
TIME...MOT...LOC 1924Z 232DEG 26KT 4035 9062

$$

SHEETS
3 follow-up statements
000 
WWUS53 KDVN 131935
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
234 PM CDT TUE MAY 13 2008

ILC109-132000-
/O.CON.KDVN.SV.W.0033.000000T0000Z-080513T2000Z/
MCDONOUGH IL-
234 PM CDT TUE MAY 13 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR EAST CENTRAL MCDONOUGH COUNTY...

AT 229 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED APPROXIMATELY NEAR PENNINGTON POINT...
OR 9 MILES SOUTHEAST OF MACOMB...MOVING NORTHEAST AT 30 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ADAIR
AND NEW PHILADELPHIA

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

LAT...LON 4042 9066 4045 9062 4046 9062 4055 9048
      4049 9047 4046 9048 4038 9046 4033 9057
      4033 9059
TIME...MOT...LOC 1934Z 232DEG 26KT 4040 9054

$$

SHEETS
000 
WWUS53 KDVN 131953
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
251 PM CDT TUE MAY 13 2008

ILC109-132000-
/O.CON.KDVN.SV.W.0033.000000T0000Z-080513T2000Z/
MCDONOUGH IL-
251 PM CDT TUE MAY 13 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR EAST CENTRAL MCDONOUGH COUNTY...

AT 247 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING PENNY SIZE HAIL.  THIS STORM WAS LOCATED APPROXIMATELY
NEAR NEW PHILADELPHIA...OR 12 MILES EAST OF MACOMB...MOVING NORTHEAST
AT 35 MPH.

AT 245 PM...A TRAINED SPOTTER REPORTED HAIL UP TO 1 INCH IN DIAMETER 
WITH THIS STORM NEAR ADAIR.

LAT...LON 4042 9066 4045 9062 4046 9062 4055 9048
      4049 9047 4046 9048 4038 9046 4033 9057
      4033 9059
TIME...MOT...LOC 1951Z 226DEG 30KT 4051 9043

$$

JDH
000 
WWUS53 KDVN 132001
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
300 PM CDT TUE MAY 13 2008

ILC109-132010-
/O.EXP.KDVN.SV.W.0033.000000T0000Z-080513T2000Z/
MCDONOUGH IL-
300 PM CDT TUE MAY 13 2008

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MCDONOUGH COUNTY
EXPIRES AT 300 PM CDT...

THE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING SEVERE WEATHER HAS 
WEAKENED AND MOVED OUT OF THE WARNED AREA. THEREFORE THE SEVERE 
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4042 9066 4045 9062 4046 9062 4055 9048
      4049 9047 4046 9048 4038 9046 4033 9057
      4033 9059
TIME...MOT...LOC 2000Z 226DEG 30KT 4056 9036

$$

JDH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:52 AM CDT, 11 hours 32 minutes earlier.

Area forecast discussion, May 13, 2:52 AM CDT, 11 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
252 AM CDT TUE MAY 13 2008

.SYNOPSIS...
WARM ADVECTION IS QUITE PRONOUNCED THIS MORNING ACROSS THE MIDWEST
AS SOUTHEASTERLY WINDS AT THE SURFACE HAVE INCREASED. WINDS ALOFT
ARE VERY STRONG...WITH A LLJ SOUTH WIND OF 40 TO 50 KTS JUST OFF THE
SURFACE. A COLD FRONT IS POSITIONED NEAR THE MISSOURI RIVER...AND
SHOULD MAKE SLOW PROGRESS ACROSS IOWA TODAY.  THIS FRONT WILL BE THE
FOCUS FOR SHOWER AND THUNDERSTORM ACTIVITY THROUGH TONIGHT.

&&

.SHORT TERM...TODAY AND TONIGHT...
MID CLOUDS HAVE FORMED WITHIN THE LLJ FLOW...AND MAY LINGER THROUGH
THE MORNING AS LIFT INCREASES AND MOISTURE VALUES RESPOND TO THE
ADVECTION AHEAD OF THE COLD FRONT. HIGHS TODAY WILL BE LIMITED BY
THESE CLOUDS...AND WILL STAY NEAR THE COOLER MAV GUIDANCE IN THE
UPPER 60S TO LOWER 70S.  THE TIMING...AND UPPER SUPPORT FOR THIS
COLD FRONT SUGGESTS LIKELY POPS ARE NEEDED FOR LATE AFTERNOON
WEST...AND EVENING IN THE EASTERN 2/3RDS. HOWEVER...SURFACE CAPES
WILL BE LACKING...AND MOISTURE VALUES ARE LESS THAN IDEAL...BUT NOT
POOR. MODELS DO INDICATE CATEGORICAL COVERAGE IN POPS...BUT SINCE
THIS IS NOT A SLAM DUNK IN ALL VARIABLES...WILL LEAVE OUR HIGH END
LIKELY POPS GOING. THE SOUTH MAY SEE STRONG ENOUGH UPDRAFTS AND
UNSTABLE ENOUGH LOW LEVELS FOR SOME BRIEF SEVERE WINDS AND MARGINAL
HAIL. SPC CONTINUES A SLIGHT RISK SOUTH OF INTERSTATE 80. IN
ALL...RAINFALL SHOULD BE GENERALLY 0.25 OR LESS...BUT WHERE STORMS
ARE ORGANIZED...A HALF TO 0.75 IS QUITE POSSIBLE. THIS IS MOST
LIKELY OVER THE SOUTHEAST 1/2 OF THE CWA.

TONIGHT AFTER THE FRONT MOVES EAST...DRY CONDITIONS AND SOME
CLEARING ARE FORECAST. THIS SHOULD HELP PULL LOWS DOWN INTO THE MID
TO UPPER 40S NORTHWEST...AND LOWER 50S SOUTHEAST.

..ERVIN..

.LONG TERM...WEDNESDAY THROUGH MONDAY...
PLEASANT DAY EXPECTED ON WEDNESDAY FOLLOWING THE COLD FRONTAL
PASSAGE OF TUESDAY NIGHT. HIGH PRESSURE BUILDS INTO THE REGION WITH
SKIES BECOMING SUNNY AND MAXIMUM TEMPERATURES IN THE 60S.

THURSDAY THROUGH MONDAY...PATTERN CHANGE THIS PERIOD WITH RIDGE WEST
AND TROUGH EAST. RATHER COMPLICATED FORECAST WITH THE POSITIONING
AND INTENSITY OF DEEPENING TROUGH IN THE EAST PLAYING A BIG ROLE. A
SHIFT EITHER DIRECTION EAST OR WEST WOULD WRECK HAVOC ON TEMPERATURE
AND PRECIPITATION FORECASTS FOR OUR REGION. OPERATIONAL MODELS
INCONSISTENT ON TIMING OF SHORT WAVES IN THE NORTHWEST FLOW AND
SUBSEQUENT CHANCES OF INSTABILITY SHOWERS. THEREFORE LOW FORECAST
CONFIDENCE IN THIS TYPE OF PATTERN. FOR THIS REASON HAVE KEPT ONLY
SLIGHT CHANCES FOR SHOWERS DURING THIS PERIOD. HOWEVER...GFS/ECMWF
SEEM TO HAVE LATCHED ON TO SATURDAY BEING THE WARMEST DAY OF THE
BUNCH WITH 850 MB TEMPERATURES OF AT LEAST +10. THERFORE HAVE RAISED
MAXIMUM TEMPERATURES INTO THE 70S FOLLOWED BY COOLER TEMPERATURES
AGAIN SUNDAY AND MONDAY. HUNG MY HAT ON THE MEX GUIDANCE FOR NOW.

..HAASE..

&&

.AVIATION...
VFR CONDITIONS WILL CONTINUE THROUGH 15Z TODAY...WITH OCCASIONAL
LLWS IN THE LOWEST 1500FT AGL WHERE LIGHT SOUTHEAST WINDS ABRUPTLY
INCREASE TO 40 OR 50KTS FROM THE SOUTH. OTHERWISE VFR CONDITIONS
EXPECTED AFTER 15Z TODAY UNTIL A COLD FRONT ARRIVES...WITH A PERIOD
OF SHOWERS AND THUNDERSTORMS...ESPECIALLY AT THE MLI AND BRL SITES.
BY 04Z...ALL SITES WILL BE CONSISTENTLY VFR ONCE AGAIN BEHIND THE
COLD FRONT.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

ERVIN/HAASE
Hazardous weather outlook, May 13, 4:45 AM CDT, 9 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
445 AM CDT TUE MAY 13 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-140945-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
445 AM CDT TUE MAY 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER PORTIONS OF
SOUTHEAST IOWA...NORTHEAST MISSOURI...AND WEST CENTRAL ILLINOIS LATE
THIS AFTERNOON AND EVENING. LARGE HAIL...DAMAGING WINDS AND
LIGHTNING ARE THE MAIN THREAT...ESPECIALLY SOUTH OF I-80. SHOWERS
AND THUNDERSTORMS WILL BECOME LIKELY ACROSS THE ENTIRE OUTLOOK AREA
LATER THIS AFTERNOON THROUGH THIS EVENING AS A COLD FRONT SWEEPS
ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

HAASE

In the hours before

Special weather statement, May 13, 8:47 AM CDT, 5 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
847 AM CDT TUE MAY 13 2008

IAZ087-088-098-099-MOZ009-010-131515-
JEFFERSON-HENRY IA-VAN BUREN-LEE-SCOTLAND-CLARK-
INCLUDING THE CITIES OF...FAIRFIELD...MOUNT PLEASANT...
KEOSAUQUA....FORT MADISON...MEMPHIS...KAHOKA
847 AM CDT TUE MAY 13 2008

...THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL MOVING INTO
NORTHEAST MISSOURI AND SOUTHEAST IOWA THIS MORNING...

AT 845 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG STORMS ABOUT 25 MILES NORTHEAST OF KIRKSVILLE
MISSOURI. THESE STORMS WERE MOVING NORTHEAST AROUND 40 MPH AND
WILL REACH MEMPHIS MISSOURI AROUND 930 AM AND KEOSAUQUA IOWA BY 10
AM.

THESE STORMS WILL BE CAPABLE OF PRODUCING HEAVY DOWNPOURS AND HAIL
OVER A HALF INCH IN DIAMETER...AND POTENTIALLY UP TO 1 INCH IN
DIAMETER FOR BRIEF PERIODS. WHEN THUNDERSTORMS ARE OCCURRING...
MOVE INDOORS. DO NOT STAND BY WINDOWS.

SHEETS
Special weather statement, May 13, 10:53 AM CDT, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1053 AM CDT TUE MAY 13 2008

IAZ087>089-098-099-ILZ025-026-034-035-131715-
JEFFERSON-HENRY IA-DES MOINES-VAN BUREN-LEE-HENDERSON-WARREN-
HANCOCK-MCDONOUGH-
INCLUDING THE CITIES OF...FAIRFIELD...MOUNT PLEASANT...
BURLINGTON...KEOSAUQUA....FORT MADISON...OQUAWKA...MONMOUTH...
CARTHAGE...MACOMB
1053 AM CDT TUE MAY 13 2008

...STRONG GUSTY WINDS POSSIBLE THIS MORNING...

CONDITIONS ARE FAVORABLE FOR PERIODS OF STRONG GUSTY WINDS IN THE
RANGE OF 25 TO 35 MPH...WITH GUSTS AS HIGH AS 50 MPH LATE THIS
MORNING ACROSS SOUTHEAST IOWA AND WEST CENTRAL ILLINOIS. AT 955 AM
CDT...A WIND GUST OF 56 MPH WAS RECORDED AT THE FAIRFIELD
MUNICIPAL AIRPORT AND GUSTS UP TO 42 MPH WERE REPORTED AT THE
AIRPORT IN MOUNT PLEASANT AT 1036 AM. THESE WINDS ARE RELATED TO A
COMPLEX OF DISSIPATING SHOWERS AND THUNDERSTORMS. WINDS WILL DIMINISH
TO 15 TO 25 MPH OVER MOST OF THE AREA BY NOON.

WINDS AT THIS SPEED MAY BRING DOWN SMALL BRANCHES. HOME OWNERS
SHOULD SECURE LOOSE OUTDOOR ITEMS. ALSO...SUDDEN GUSTS MAY ALSO
MAKE DRIVING DIFFICULT FOR MOTORISTS WITH HIGH PROFILE VEHICLES.

DLS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 2:56 PM CDTSevere Thunderstorm WarningDVNMercer, Rock Island34 min
May 13, 4:08 PM CDTSevere Thunderstorm WarningDVNHenry, Whiteside37 min
May 13, 4:43 PM CDTSevere Thunderstorm WarningDVNWhiteside17 min
May 13, 5:11 PM CDTSevere Thunderstorm WarningDVNBureau, Henry49 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.